I was hospitalized on April 21st due to a UC flareup - found out that my potassium was dangerously low - had no clue - was also put on prednisone IV 80 mg - then down to 60 - came home April 27th and was on 60 for another week - then down to 40mg - also receiving Remicaide - on June 5th I was told that I could start to wean myself off the prednisone - presently at 20 - tomorrow - 15 - WHEN will I see some change in my face - this is worse than it has ever been - I am lucky though because my face is the only place that there is excess weight!
Long-term side-effects include Cushing's syndrome, weight gain, osteoporosis, glaucoma, type II diabetes mellitus, and depression upon withdrawal.
Symptoms include rapid weight gain, particularly of the trunk and face with sparing of the limbs (central obesity), a round face often referred to as a "moon face," excess sweating, telangiectasia (dilation of capillaries), thinning of the skin (which causes easy bruising) A common sign is the growth of fat pads along the collar bone and on the back of the neck(buffalo hump) ref:http://en.wikipedia.org/wiki/Cushing%27s_syndrome
You will start seeing some improvement when the drug dosage starts tapering off. Until then you are unfortunately saddled with the side-effects of Prednisone.At least some of them.
Having ulcerative colitis for 5 years now, i know about it all too damn well. High dosages of prednisone, infusions, weak oral treatments, shot treatments, blood transfusions, and last but not the very least, e.r. and hospitalizations. I am 24 and my colitis is very aggressive and is in remission maybe 10 percent of the year. Many treatments have came and gone but the only one that can control my UC is the prednisone and many of it. I cant go below 20mgs or else i will flare, thats why my average dosage is between 50-60mgs. It seems the steroids have done more damage than the UC itself. Since the UC, ive been on/off work, collecting disability when off work. I use to be athletic and energetic, but now i cant even lift my 3yr old daughter without being sore. I feel like an old man. My life has changed in a way i didnt expect. Due to the steroids, my muscles hurt, bones and joints ache, always tired and have no endurance to perform the simplest tasks. And this is just whats going on inside of my body. I use to weigh 165lbs, now im overweight at 235lbs and growing. Ive developed cushing's, my face is fat, i got the stretch marks, got the fat collar in between the shoulders and obviously around the neck. My appearance has dramatically changed. I cant stand to look in the mirror or look at past/present pics of myself. Pics from the past hurt because i use to be very good looking, a handsome beast as i like to recall. Present pics hurt even more because i see what i am and what i am no longer anymore. My wife is beautiful and she deserves a handsome, good looking husband to match. She tells me im no different from before, but i know shes just being nice. Ive lost pride in my look and demeanor. i stopped getting haircuts and dont shave as often, whats the point? In conclusion, surgery is my next stop, i have not responded to any kind of treatments and the steroids are slowly taking more and more away each day. I took a bone density test monday to screen for arthritis and osteoperosis, i keep the faith, but when it comes to health, im not so sure. -greg
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.